Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS St. Louis, MO

June 19, 2018Fayette County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jun 19, 2018, 8:12 PM CDT for Fayette County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2018, 8:12 PM CDT (01:12 UTC)
Expired
Jun 20, 2018, 2:15 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Fayette County, IL

The radar

The Evansville,IN radar (KVWX), 129 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 9:15 PM CDTFLASH FLOOD1 Nw Saint James, ILPORTIONS OF COUNTY ROAD 2125E IS FLOODED FROM THE HEAVY RAINFALL BETWEEN ST. ELMO AND ST. JAMES.
Jun 19, 9:45 PM CDTFLASH FLOODSaint James, ILU.S. HIGHWAY 40 IS FLOODED IN SPOTS BETWEEN COUNTY LINE SOUTHWESTWARD TOWARDS ST. ELMO. NUMEROUS RURAL ROADS ARE FLOODED IN THE SOUTHEASTERN PART OF FAYETTE COUNTY.
Jun 19, 9:45 PM CDTHEAVY RAIN 5Saint James, ILFIVE INCHES FELL IN ABOUT A 5 HOUR PERIOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

008 
WGUS53 KLSX 200112
FFWLSX
ILC051-200715-
/O.NEW.KLSX.FF.W.0014.180620T0112Z-180620T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
812 PM CDT TUE JUN 19 2018

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southern Fayette County in south central Illinois...

* Until 215 AM CDT Wednesday.

* At 811 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Vandalia, St. Elmo, Brownstown, Farina, Shobonier, Avena, La Clede,
  Pittsburg, St. Peter, Loogootee, St. James, St. Paul and
  Hagerstown.

Additional rainfall amounts of at least another one to two inches 
are possible in the warned area.

This includes the following highways...
 Interstate 70 in Illinois between exits 61 and 76.
 Interstate 57 in Illinois near exit 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3882 8925 3896 8925 3903 8881 3891 8881
      3892 8869 3883 8870

$$

Byrd
1 follow-up statement
510 
WGUS73 KLSX 200320
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1020 PM CDT TUE JUN 19 2018

ILC051-200715-
/O.CON.KLSX.FF.W.0014.000000T0000Z-180620T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette IL-
1020 PM CDT TUE JUN 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
SOUTHERN FAYETTE COUNTY...

At 945 PM CDT, trained weather spotters reported flash flooding in 
the southeastern portions of Fayette County. Numerous roads were 
flooded in spots including U.S. Highway 40 between St. Elmo and the 
county line. Up to 5 inches of rain has fallen. Radar is indicating 
that the rain is subsiding and should taper off by 11 pm. However, 
flash flooding will continue.

Some locations that will experience flooding include...
Vandalia, St. Elmo, Brownstown, Farina, Shobonier, Avena, La Clede,
Pittsburg, St. Peter, Loogootee, St. James, St. Paul and Hagerstown.

This includes the following highways...
 Interstate 70 in Illinois between exits 61 and 76.
 Interstate 57 in Illinois near exit 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3882 8925 3896 8925 3903 8881 3891 8881
      3892 8869 3883 8870

$$

Byrd

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 6:37 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 19, 6:37 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
637 PM CDT Tue Jun 19 2018

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 345 PM CDT Tue Jun 19 2018

Continued the heat headline through 7 pm cdt with heat advisory
for central portions of CWA, and an excessive heat warning for the
St Louis metro area. Heat indices have risen to 98-105F range
over central CWA along MO river valley into St Louis metro and
eastward into sw IL over Marion county, IL. Heat indices were in
the 85-95F degree range over northern and southern CWA. An area of
showers/thunderstorms was spreading ENE across northern CWA and
into west central IL with a few strong to severe thunderstorms nw
of the IL river. This convection was ahead of a frontal boundary
over northern IL, central IA, se NE, nw KS to 1005 mb surface low
pressure in southeast CO. Unstable airmass over area with CAPES of
1500-2500 j/kg and a weak wind shear environment, so storms are
pulse type microbursts. Marginal risk of severe wind gusts from
I-70 north into early evening. Increased chances of convection
over northern CWA into mid evening, then becomes more widely
scattered overnight. Just isolated convection over southern CWA
through tonight. Lows overnight of 70-75F, warmest in the St Louis
metro area.

Isolated convection Wed morning to become more widespread during
Wed afternoon as airmass destabilizes again as cold front moves
toward nw CWA by days end as strong upper level ridge continues
to weaken over MO and mid MS river valley as its suppressed
southward. SPC day2 outlook as marginal risk of severe storms far
western CWA for Wed afternoon/evening. Highs 85-90F on Wed with
afternoon heat indices in the low to mid 90s.

KMH

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 345 PM CDT Tue Jun 19 2018

A 573 dm 500 mb low over western MT tracks into sw IA/nw MO by Thu
morning and into IL on Friday as it deeps a bit more to 570 dm.
This system has ample moisture to work with and will bring
unsettled weather pattern to area from Wed night through Friday
with fairly high chances of showers and thunderstorms. Locally
heavy rains will also be possible especially from I-70 north.
Temps continue to cool due to more cloud cover and more widespread
convection. Highs in the low to mid 80s Thu and upper 70s/lower
80s Friday.

Cutoff upper level low shifts east across the Ohio river valley
Friday night, with convection chances diminishing Fri evening over
our CWA. Small pops over ne CWA Fri evening and over southern CWA
on Sat afternoon, while much of CWA to enjoy dry weather. Highs
Sat of 80-85F. Weak low pressure to track from the Ozarks into the
mid MS river valley from Sat night into Sunday and return chances
of showers and thunderstorms to eastern MO and sw IL. Chances of
convection linger se half of CWA Sunday evening, then briefly dry
overnight Sunday night into Mon morning. Highs Sunday in the low
to mid 80s. 12Z models are building an upper level ridge into the
mid MS river valley early next week, with keeping convection
chances low. Temperatures and humidity levels rising with highs
next Tue in the mid to upper 80s and dewpoints in the upper
60s/lower 70s.

KMH

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 627 PM CDT Tue Jun 19 2018

A broken band of showers and thunderstorms will impact the St.
Louis terminals thru around 02z with gusty winds to 35 kts and
flight conditions ranging from MVFR-IFR. After this activity moves
east and also for the remainder of the terminals, VFR flight
conditions should prevail at least into the first part of the
overnight period. There is some uncertainty on additional showers
and thunderstorms overnight and into early Wednesday morning.
Currently the chances are low. The greatest probability at this
time appears to be at KUIN and hence have added a VCTS at 10z.
Shower and thunderstorm chances should increase during the later
part of Wednesday morning and into the afternoon. Any thunderstorm
directly impacting a terminal could bring gusty winds and lower
flight conditions. Outside of the showers and thunderstorms, VFR
flight conditions are expected.

SPECIFICS FOR KSTL:

A broken band of showers and thunderstorms will impact KSTL thru
around 02z with gusty winds to 35 kts and flight conditions ranging
from MVFR-IFR. After this activity moves east, VFR flight conditions
should prevail. There is some uncertainty on additional showers
and thunderstorms overnight and into early Wednesday morning.
Currently the chances are low and thus nothing has been mentioned
in the TAF. Shower and thunderstorm chances should increase during
the later part of Wednesday morning and especially into the
afternoon. Any thunderstorm directly impacting the terminal could
bring gusty winds and lower flight conditions. Outside of the
showers and thunderstorms, VFR flight conditions are expected.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Boone MO-Callaway
     MO-Cole MO-Franklin MO-Gasconade MO-Lincoln MO-Moniteau MO-
     Montgomery MO-Osage MO-Warren MO.

     Excessive Heat Warning until 7 PM CDT this evening for Jefferson
     MO-Saint Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Marion IL-Montgomery IL-Washington IL.

     Excessive Heat Warning until 7 PM CDT this evening for Madison
     IL-Monroe IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Jun 19, 7:45 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
745 PM CDT Tue Jun 19 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
745 PM CDT Tue Jun 19 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

A few strong to severe thunderstorms will be possible through
early this evening. The primary threats will be 40 to 50 mph wind
gusts and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms across the area from Wednesday
through Monday.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed across parts of south
central and southwest Illinois this evening.

Glass

In the hours before

Special weather statement, Jun 19, 3:22 PM CDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service St Louis MO
322 PM CDT TUE JUN 19 2018

MOZ027-034-035-192100-
Marion MO-Monroe MO-Ralls MO-
322 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RALLS...SOUTHEASTERN
MARION AND SOUTHEASTERN MONROE COUNTIES UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monroe City, moving northeast at 10 mph. Another strong storm was 15
miles west of Center and another one was just east of Paris.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hannibal, Palmyra, Monroe City, New London, Rensselaer, Spaulding,
Stoutsville, Ilasco, Saverton, The Landing, Florida and Indian Creek.

This also includes  Mark Twain Lake Recreational Area.

LAT...LON 3972 9136 3963 9124 3941 9187 3949 9196
      3985 9144
TIME...MOT...LOC 2021Z 238DEG 9KT 3961 9164

Byrd
Special weather statement, Jun 19, 3:49 PM CDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service St Louis MO
349 PM CDT TUE JUN 19 2018

ILZ097-192130-
Pike IL-
349 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS UNTIL 430 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Hartford, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pittsfield, Griggsville, Independence, Martinsburg, Perry, New Salem,
Detroit, Florence, Time, Valley City, New Hartford and Summer Hill.

This includes Interstate 72 between exits 31 and 35.

LAT...LON 3978 9069 3963 9061 3947 9090 3956 9102
      3982 9081
TIME...MOT...LOC 2048Z 222DEG 19KT 3958 9091

Byrd
Special weather statement, Jun 19, 5:06 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service St Louis MO
506 PM CDT TUE JUN 19 2018

ILZ098-MOZ052-061-192245-
Calhoun IL-St. Charles MO-Lincoln MO-
506 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...
NORTHWESTERN ST. CHARLES AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 545
PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moscow Mills, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Paul, Moscow Mills, Winfield, Fountain N' Lakes, Chain of Rocks,
Old Monroe, Batchtown, Brussels, Meppen, Deer Plain, Golden Eagle
and Beechville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3907 9059 3906 9058 3905 9059 3904 9058
      3902 9057 3901 9058 3898 9055 3887 9051
      3886 9094 3897 9098
TIME...MOT...LOC 2205Z 258DEG 23KT 3894 9087

Byrd
Special weather statement, Jun 19, 5:46 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service St Louis MO
546 PM CDT TUE JUN 19 2018

ILZ098>100-MOZ061-192330-
Calhoun IL-Madison IL-Jersey IL-St. Charles MO-
546 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...
NORTHWESTERN MADISON...JERSEY COUNTIES IN SOUTHWESTERN ILLINOIS AND
NORTHEASTERN ST. CHARLES COUNTIES IN EAST CENTRAL MISSOURI UNTIL 630
PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grafton, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alton, Godfrey, Jerseyville, Brighton, Grafton, Elsah, West Alton,
Portage Des Sioux, Fieldon, Otterville, Fidelity, Delhi, McClusky,
Deer Plain and Nutwood.

This also includes  Pere Marquette State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3920 9015 3910 9014 3900 9015 3900 9014
      3891 9013 3888 9053 3908 9062
TIME...MOT...LOC 2245Z 256DEG 15KT 3900 9048

Byrd
Special weather statement, Jun 19, 6:46 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service St Louis MO
646 PM CDT TUE JUN 19 2018

MOZ063-064-200030-
St. Louis MO-St. Louis City MO-
646 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS COUNTY AND ST. LOUIS
CITY UNTIL 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ballwin, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Florissant, Chesterfield, Wildwood, University City,
Ballwin, Kirkwood, Maryland Heights, Hazelwood, Webster Groves,
Ferguson, Manchester, Creve Coeur, Overland, Clayton, Cahokia,
Jennings, St. Ann, Crestwood and Bridgeton.

This includes Interstate 44 in Missouri between exits 269 and 277.

This also includes  Scott Joplin Historic Site and Castlewood State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3872 9021 3871 9021 3866 9018 3863 9018
      3859 9019 3857 9023 3852 9027 3851 9063
      3865 9069 3868 9060 3868 9056 3869 9053
      3871 9053 3883 9020 3882 9019 3882 9017
      3877 9017
TIME...MOT...LOC 2345Z 250DEG 18KT 3860 9055

Byrd
Special weather statement, Jun 19, 7:21 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service St Louis MO
721 PM CDT TUE JUN 19 2018

ILZ065-200045-
Fayette IL-
721 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FAYETTE COUNTY UNTIL
745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wrights Corner, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wrights Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3907 8898 3921 8904 3922 8881 3920 8880
      3907 8881
TIME...MOT...LOC 0021Z 260DEG 14KT 3916 8894

Byrd

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:12 PM CDTSevere Thunderstorm WarningLSXSaint Clair48 min
Jun 19, 7:21 PM CDTSpecial Weather StatementLSXFayette24 min
Jun 20, 2:02 AM CDTAreal Flood WarningLSXFayette9 hr
Jun 20, 6:16 PM CDTSpecial Weather StatementLSXAdams, Brown, Pike59 min
Jun 20, 6:44 PM CDTSpecial Weather StatementLSXCalhoun46 min

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.